What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 30, 5:31 AM CST, 3 hours 57 minutes earlier. Its key messages:
- Showers and thunderstorms will move through today from west to east. While severe weather is not expected, gusty winds, heavy rain, and cloud-to-ground lightning will occur.
- Very warm temperatures will continue through the workweek, with highs in the 80s to even a few 90s. Relief from the heat is on the horizon late this weekend into early next week.
- Isolated severe thunderstorms are possible on Wednesday afternoon and evening. Hazards include damaging winds, large hail, and locally heavy rain.
Area forecast discussion, Jul 30, 5:31 AM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
631 AM CDT Tue Jul 30 2024
.KEY MESSAGES...
- Showers and thunderstorms will move through today from west to
east. While severe weather is not expected, gusty winds, heavy
rain, and cloud-to-ground lightning will occur.
- Very warm temperatures will continue through the workweek,
with highs in the 80s to even a few 90s. Relief from the heat
is on the horizon late this weekend into early next week.
- Isolated severe thunderstorms are possible on Wednesday
afternoon and evening. Hazards include damaging winds, large
hail, and locally heavy rain.
&&
.DISCUSSION...
Issued at 446 AM CDT Tue Jul 30 2024
A decaying MCS is currently moving into the western portion of
the CWA early this morning as a low amplitude shortwave trough
propagates eastward. Obs both upstream and in the western
portion of the CWA have revealed gusty winds associated with
this decaying MCS, with peak wind gusts being around 31 knots.
This MCS is expected to continue to decrease in strength as it
moves eastward, mainly due to a loss of instability. While
severe thunderstorms are not expected this morning, breezy
winds, heavy rain, and lightning will be a concern as this area
of precip moves through the CWA.
Other than this morning's convection, the main story today will be
very warm temperatures as a ridge builds over the CWA today. WAA
occurring under this ridge will increase high temps today in the mid
80s with uncomfortable dewpoints in the 60s. These moist dewpoints
have already contributed to fog development in portions of the
region this morning, and are likely (60% chance) to result in
another round of fog development tonight into early Wednesday
morning. Expect Wednesday to be one of the warmest days of the year
so far, with highs in the upper 80s to around 90 for most locations.
These temps will be accompanied by sticky dewpoints in the upper 60s
to low 70s, which will be increasing the heat index to the mid to
upper 90s for a large portion of the CWA. Held off on issuing a Heat
Advisory at this time, but one may be needed if temps trend slightly
upward.
The heat and humidity expected on Wednesday will help to contribute
to the best chance for severe thunderstorms in the short term.
Another shortwave trough will be propagating eastward into the upper
Midwest tonight into Wednesday, with the trough axis reaching the
Red River Valley on Wednesday afternoon. The dynamic lift provided
via this shortwave will likely (50-60% chance) produce scattered
showers and thunderstorms, especially since the arrival of this
shortwave will roughly coincide with peak diurnal heating. The main
source of uncertainty at this point is the exact location of where
convection will initiate in the afternoon and evening. CAMs
currently have large spatial differences for the location of the
strongest storms, with some models keeping much of the thunderstorm
activity south of the CWA while others bring storms farther north.
If convection does initiate in the CWA, a few storms could become
strong to severe, as moderately steep mid-level lapse rates increase
to around 8 degC/km and MLCAPE builds to around 2500-3000 J/kg.
While wind shear will be somewhat weak, the forecasted 20-30 knots
of 0-6 km bulk shear should still be sufficient to provide some
updraft organization. The primary hazard with severe storms on
Wednesday afternoon and evening will be damaging wind gusts of 60
mph. Large hail up to 1 inch in diameter will be more of a secondary
hazard, mainly due to the marginal shear environment. Heavy rain
potentially leading to localized flooding will also be possible, as
PWATs around 1.5" are forecast (in the 90th percentile of
climatology).
Thursday will see additional chances for showers and thunderstorms
before things dry out on Friday and Saturday. Temperatures will
remain very warm for the latter half of the workweek, with Friday
progged to see the warmest temps this week in the upper 80s to low
90s. Relief from the heat does appear to be on the horizon, as a
trough digs into the Great Lakes region on Sunday into early next
week and brings highs back into the 70s.
&&
.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 631 AM CDT Tue Jul 30 2024
Patchy overnight IFR to LIFR fog will dissipate over the next couple
hours with showers and thunderstorms moving through the region this
morning. Cigs are expected to be VFR today, with the exception being
possible MVFR ceilings underneath thunderstorms. Models are showing
a strong trend for another round of fog tonight into early Wednesday
morning, especially in HYR and HIB (40% chance for at least IFR
visibility).
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 446 AM CDT Tue Jul 30 2024
Dense fog will continue to be possible between Grand Marais to Grand
Portage early this morning, dissipating around the mid to late
morning hours today. A Marine Dense Fog Advisory remains in effect
until 10 AM CDT today. Light winds and waves under 2 feet are
expected over western Lake Superior through the workweek. However,
periodic chances for thunderstorms over the next week will bring
hazardous conditions such as frequent cloud-to-water lightning,
small hail, and gusty winds above 22 kts.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Dense Fog Advisory until 10 AM CDT this morning for LSZ140.
&&
DISCUSSION...Unruh
AVIATION...Unruh
MARINE...Unruh
Hazardous weather outlook, Jul 30, 3:21 AM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
421 AM CDT Tue Jul 30 2024
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-310930-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
421 AM CDT Tue Jul 30 2024
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Areas of fog are affecting parts of northwest Wisconsin and east
central Minnesota early this morning. The visibility may be
reduced to a half mile or less at times.
Elevated thunderstorms over central Minnesota will move into
east-central Minnesota this morning before dissipating by mid
morning.
There is a 20 to 40 percent chance thunderstorms will redevelop
this afternoon into early evening, with a few of these storms
potentially becoming strong to severe. The storms will mostly be
south of the Iron Range. Primary severe threats would be wind
gusts up to 60 mph and large hail up to the size of quarters.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Daily thunderstorm chances will continue throughout this week.
Wednesday has a higher possibility of a few storms being strong to
severe with damaging winds and large hail.
Wednesday will be hot and muggy with heat index values reaching
the upper 80s and 90s during the afternoon.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed today.
LSZ121-140>148-150-310930-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
421 AM CDT Tue Jul 30 2024
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Fog will affect portions of the North Shore north of Grand Marais
this morning that could reduce visibilities down to 1 mile for
boaters.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional chances for thunderstorms will occur throughout the
mid to late week. Wednesday and Wednesday night have a higher
possibility for severe storms over the water.
LE
More information may be obtained at the following web address:
http://www.weather.gov/duluth
In the hours before
Special weather statement, Jul 30, 5:01 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
601 AM CDT Tue Jul 30 2024
MNZ033-034-301130-
Crow Wing MN-South Cass MN-
601 AM CDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CASS AND
SOUTHWESTERN CROW WING COUNTIES THROUGH 630 AM CDT...
At 601 AM CDT, Doppler radar was tracking a strong thunderstorm near
Leader, or 22 miles west of Brainerd, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baxter, Breezy Point, Pequot Lakes, Nisswa, Pillager, Leader, Gull
Lake, Sylvan, Lake Shore, East Gull Lake, Crow Wing State Park, Lake
Hubert, Casino, and Esterdy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4655 9477 4658 9423 4624 9427 4626 9436
4627 9434 4629 9435 4633 9442 4630 9455
4633 9459 4633 9462 4636 9467 4635 9472
4638 9474 4639 9478
TIME...MOT...LOC 1101Z 273DEG 21KT 4646 9463
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LESpecial weather statement, Jul 30, 5:27 AM CST, 4 hours 1 minute before
Special Weather Statement
National Weather Service Duluth MN
627 AM CDT Tue Jul 30 2024
MNZ033-034-301200-
Crow Wing MN-South Cass MN-
627 AM CDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CASS AND
SOUTHWESTERN CROW WING COUNTIES THROUGH 700 AM CDT...
At 626 AM CDT, Doppler radar was tracking a strong thunderstorm near
Motley, or 18 miles west of Brainerd, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brainerd, Baxter, Nisswa, Pillager, Fort Ripley, South Long Lake,
Gull Lake, Merrifield, Saint Mathias, Sylvan, Lake Shore, East Gull
Lake, St. Mathias, Woodrow, Legionville, North Long Lake, Crow Wing
State Park, Lennox, Barrows, and Casino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4649 9468 4654 9439 4642 9399 4615 9415
4616 9437 4623 9440 4627 9434 4632 9441
4633 9446 4630 9455 4633 9462 4636 9467
4635 9471 4636 9471
TIME...MOT...LOC 1126Z 287DEG 21KT 4639 9458
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LESpecial weather statement, Jul 30, 6:12 AM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
712 AM CDT Tue Jul 30 2024
MNZ034-301245-
Crow Wing MN-
712 AM CDT Tue Jul 30 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CROW WING COUNTY
THROUGH 745 AM CDT...
At 712 AM CDT, Doppler radar was tracking a strong thunderstorm near
Saint Mathias, or 12 miles south of Brainerd, moving southeast at 40
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baxter, Fort Ripley, Saint Mathias, South Long Lake, St. Mathias,
Lennox, Barrows, Shephard, Crow Wing State Park, and Erskin Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4628 9433 4633 9432 4618 9380 4616 9381
4616 9437 4619 9437 4623 9440
TIME...MOT...LOC 1212Z 293DEG 37KT 4618 9423
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
LELocal storm report, Jul 30, 9:02 AM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1002 AM CDT Tue Jul 30 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Hail 6 NNW Spooner 45.90N 91.95W
07/30/2024 M0.70 Inch Washburn WI Trained Spotter
&&
BJHSpecial weather statement, Jul 30, 9:04 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Duluth MN
1004 AM CDT Tue Jul 30 2024
WIZ001-006>008-301530-
Douglas WI-Sawyer WI-Washburn WI-Burnett WI-
1004 AM CDT Tue Jul 30 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN DOUGLAS...
WASHBURN...EASTERN BURNETT AND SOUTHWESTERN SAWYER COUNTIES THROUGH
1030 AM CDT...
At 1003 AM CDT, trained weather spotters reported strong
thunderstorms along a line extending from 6 miles northeast of Webb
Lake Wisconsin to Trego to near Saint Croix Band Bashaw area.
Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
These storms will remain over mainly rural areas of southeastern
Douglas, Washburn, eastern Burnett and southwestern Sawyer Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4565 9215 4573 9215 4573 9220 4591 9215
4615 9217 4618 9157 4588 9127 4564 9154
4564 9206
TIME...MOT...LOC 1503Z 273DEG 32KT 4609 9205 4591 9187 4572 9209
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BJH